I have a history of complications from vasculitis and have a list of related dx's such as Lupus, Sjogren's, Raynauds, Diabetes, Thyroiditis, Mononeuritis Multiplex.
I have been on Imuran for a few years now because of the vasculitis and overall connective tissue disease activity. I have required 20 units of RBCs this past year and the exact cause of the anemia has not been confirmed yet, although the Hematologist believes it is a combination of things including GI blood loss.
The GI doctor has done extensive testing and has not found what he considers to be an explanation for the presumed blood loss. Hemorrhoids and an esophageal ulcer were discovered several months ago and I have been taking Nexium for the ulcer since that time.
A second endoscopy was done yesterday and he found "several small ulcers" in my stomach. He told me that he did not feel this could account for the anemia however (I have needed blood transfusions every three to four weeks since March). He said that these small ulcers, and the esophageal one as well, were probably from the vasculitis.
The vasculitis has been flaring lately, e.g. rashes, bruising, nodules, and so on. And my left parotid gland has been chronically swollen for months now too.
The GI doctor intends to talk to my Hematologist and my Rheumatologist. A bone marrow biopsy has been mentioned but as far as I know my bone marrow is producing RBCs just fine.
A recent lab report indicates (Canadian):
- Albumin low 33
- ERC low 3.61
- Hemoglobin low 7.6
- HCT low .24
- MCV low 67.3
- RDW high 20.9
- polychromasia present
- microcytes present
- tear drop ERC present
- ESR high 65
(all WBC and urine results, and AST and Alk Phos, were normal; my random glucose was high)
I'm not sure you needed to know all this, but from what I understand my situation is clearly iron deficiency anemia (plus Anemia of Chronic Disease according to the Hematologist), and is not related to cancer or anything like that.
Biopsies were taken during the endoscopy by the way. And over the past many months I have had two endoscopies, a sigmoidoscopy, a colonoscopy, a barium enema, and a barium small bowel follow through.
Do you have thoughts on my situation as it relates to the GI system?
I am concerned about the vasculitis more than anything though because it has already done damage to my peripheral nerves and eyes. How serious is vasculitis when it effects the stomach like this?
I have read about mesenteric (sp?) GI vasculitis and from what I've read, this does not sound good. The small ulcers that I have are not the same as mesenteric vasculitis is it?
I would be very grateful to understand the effects of vasculitis on my GI tract. Perhaps it is more serious if the lower GI is involved, vs the stomach and esophagus?
Also, I presume the treatment is to continue to treat the underlying disease, i.e. the Imuran?
Causes of microcytic anemia (i.e. anemia with a low MCV) includes iron deficiency, anemia of chronic disease and thalassemia.
Iron studies would be the next step in determining which one of the three you have. Iron deficiency may be due to the ulcers that were found in the upper GI system.
It would not be surprising that anemia of chronic disease is present. It is associated with malignancy, chronic infection or chronic inflammation - with your vasculitis, the chronic inflammation can certainly cause anemia of chronic disease.
Finally thalassemia should also be considered - it is associated with tear-drop shaped cells. This can be considered by your hematologist.
The following is taken from UptoDate which describes the GI effects of vasculitis:
p.s. I neglected to mention that I do have long history of NSAID use (Naproxin) but I have avoided taking any NSAIDs for more than a year now. I have taken the odd pill however when the pain has been really bad.
I have tried Mobic but I don't feel it works as well as Naproxin. Do you recommend Mobic for pain in my case?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.